From Chester, United Kingdom:
My sister has been diabetic for several years and has been taking the maximum dosage of insulin and other oral medications. She also has an underactive thyroid, but her glucose level is still alarmingly high. She has been told that there is nowhere else to go and that all she can do is wait and hope for new medication that may be introduced sometime in the next few years.
She is, unfortunately, a smoker, but is trying to quit. She is also losing weight without trying, which is worrying me. She has lost nearly a stone (14 pounds) since Christmas. Is there really nothing she can do to bring down her glucose levels?
One of the concerns about losing weight now is that she may be losing weight as a result of poor blood sugar control. I tend not to think that there is nothing to do. Rather, there is lack of new treatments that have not been tried. When people with diabetes have marked insulin resistance on medications, including large doses of insulin, there are still potential interventions. These might include addressing weight loss again, if the person is overweight. Additional interventions may include more nutritional counseling. It would be helpful to know if she has seen a physician in the area of diabetes and endocrinology, a specialist in this field, and see if they feel the same way. Please tell her it is never too late to try to improve the situation.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.